Contact us 24/7
View all

FDA Recalls Covidien Blood Clot Device

Brian Finehout-Henry2 years ago

The Food and Drug Administration (FDA) has issued a Class 1 recall on two models of Covidien’s Peripheral Infusion System, according to Wellsphere.

About the Covidien Recall

The two models affected by the Class 1 recall are the Trellis 6 Peripheral Infusion System and the Trellis 8 Peripheral Infusion System; Covidien manufactures both models.

The Peripheral Infusion System is designed with two balloons to trap blood clots in the peripheral vasculature and allow for targeted treatment with medications designed to break up blood clots. The FDA issues Class 1 recalls when use of a medical device has a reasonable probability of causing serious harm or death to a patient.

Mislabeled Ports Can Lead to Serious Injury or Death

Mass Device reports that a manufacturing error caused the two inflation ports on the Trellis 6 and Trellis 8 Peripheral Infusion Systems to be mislabeled.

The FDA reports that 1,126 unit of the mislabeled, recalled Trellis 6 and Trellis 8 systems have been distributed in the United States between June 6, 2014 and November 13, 2014.

The FDA reports that multiple model numbers of the Trellis 6 Peripheral Infusion System have been recalled, including:

  • BVT608010V01
  • BVT608030V01
  • BVT612010V01
  • BVT612030V01

The FDA reports that Trellis 8 Peripheral Infusion Systems with the following model numbers have been recalled:

  • CVT808015
  • CVT808025
  • CVT812015
  • CVT812025
FDA Warns of Blood Clots to the Lungs

BioSpace reports that the mislabeled ports can cause doctors to deflate the balloons in the wrong order potentially causing blood clots to dislodge and travel to the lungs. This manufacturing error with the Trellis 6 and Trellis 8 Peripheral Infusion Systems can lead to fatal outcomes, according to reporting by FierceMedicalDevices.

The National Institutes of Health reports that blood clots to the lungs can cause a pulmonary embolism, leading to permanent lung damage, low oxygen levels, and damage to other organs due to the low oxygen levels.[11]

The Mayo Clinic reports pulmonary embolisms can be deadly and have the following symptoms:

  • Chest pain
  • Shortness of breath
  • Cough
  • Clammy, discolored skin (also called cyanosis)
  • Leg pain and swelling
  • Lightheadedness and dizziness
  • Excessive sweating
  • Rapid, irregular heartbeat


If you’ve been injured, we can help. Contact us